What to Expect from Heroin Withdrawal

heroin-withdrawal-symptoms

Heroin is a highly addictive and dangerous drug that is very popular in the US and abroad.  Generally, heroin users start with just an occasional use that either turns into a regular pattern or into a binge situation.  If you are using heroin in any capacity, you may get to a point where your friends and family step in to get you some help for your addiction.  Or you may get to a point where you decide to get help on your own.  One of the biggest things that keeps drug users from getting the help that they need and are ready to receive is the fear of withdrawal.

Everyone in the drug world has heard a horror story about withdrawal symptoms.  And anyone who has gone through a detox or rehab program has some kind of story to tell about his or her withdrawal.  But what is the real story?  What are withdrawal symptoms really like?

Well, since everyone’s experience with heroin is different, everyone’s experience with withdrawal is going to be different as well.  The time and intensity of your withdrawal symptoms is very variable.  It will initially take approximately six to twelve hours after the last dose for you to begin to experience the symptoms of withdrawal.  These symptoms typically peak between one day and three days and will gradually taper off between five and seven days.  Again, these results are approximations and will not be true in all cases.  During this time and sometimes after, you will experience some of the symptoms of withdrawal.

Cravings

Most people who are in withdrawal from heroin or any other drug are going to have cravings.  Drug cravings are similar to food cravings where you want to eat something very specific and nothing else will do.  Drug cravings tend to be quite a bit more intense than food cravings.  Some of the craving you will experience will be fueled by your desire to curb withdrawal symptoms.  Some of the craving will come from the body’s belief that it is missing something essential and the rest will likely comes from the desire to again experience the high that heroin gives you.

Body Fluids

While you are going through withdrawal, your body is trying to bring itself back into balance.  This balance-seeking will probably cause an excess of body fluids to be produced.  This means that your eyes will water, your nose will run, and you will sweat a lot.  While all of this body fluid production is normally not life threatening, you will need to be careful of dehydration.  Watching for signs of dehydration is one of the service that the trained staff at a formal detox or rehab program can provide to you.

Changes in Mood and Behavior

A very normal part of heroin withdrawal is changes in moods and behaviors and feeling like you have little control over either.  Heroin withdrawal can make you feel irritable, anxious, and depressed.  Heroin withdrawal can make you restless and quick to anger. You are likely to take out this anger on anyone who is around – your friends, your family, the staff at your detox program.  While they may not all understand what is happening, you will be able to ask forgiveness after you begin to feel a little better.

Body Pain

Heroin is a type of drug that work by blocking the pathways of pain within your body.  When you take the heroin away, these pain pathways are free and open.  This leaves your body vulnerable to start feeling the pain you have not been feeling while you were actively taking heroin.

Insomnia

When you are in active withdrawal from heroin and most other drug, you are likely to experience some sleep problems.  All of the chaos that is happening in your body is likely to disrupt your sleep.  It can cause trouble getting to sleep and trouble staying asleep.  In a formal detox or rehab problem, you may be prescribed a much regulated sleep aid for a very sort amount of time.

Digestive Distress

Digestive distress is a very normal reaction for your body to have while you are going through active heroin withdrawal.  You are likely to have stomach pain and spasms, diarrhea, nausea, and vomiting.  All of these things can make you very weary and uncomfortable.

All of these symptoms are likely to occur to you if you are going through heroin withdrawal.  There is no reason to be afraid of anything of them especially if you are in a formal program with trained staff to keep you safe and as healthy as possible.

Comments are closed.